Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

August 16, 2007Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2007, 8:18 PM MDT for Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 8:18 PM MDT (02:18 UTC)
Expired
Aug 16, 2007, 8:46 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 118 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3931 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 170219
SVRSLC
UTC045-170300-
/O.NEW.KSLC.SV.W.0030.070817T0218Z-070817T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
818 PM MDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 900 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER WEST CENTRAL TOOELE
  COUNTY...OR ABOUT 17 MILES EAST OF WENDOVER...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MILE MARKER 20 AT 820 PM
  I-80 MILE MARKER 40 AT 900 PM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4088 11392 4048 11387 4051 11329 4092 11333

$$
2 follow-up statements
000 
WWUS55 KSLC 170240
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT THU AUG 16 2007

UTC045-170300-
/O.CON.KSLC.SV.W.0030.000000T0000Z-070817T0300Z/
TOOELE UT-
840 PM MDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR WEST CENTRAL TOOELE COUNTY...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER NORTHWESTERN TOOELE
COUNTY...OR ABOUT 23 MILES EAST OF WENDOVER...MOVING EAST AT 20 MPH.

THIS STORM WILL BRING HAZARDOUS WINDS TO I-80 WITH BLOWING DUST.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MILE POST 40 AT 900 PM MDT

LAT...LON 4088 11392 4048 11387 4051 11329 4092 11333

$$
000 
WWUS55 KSLC 170246
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
846 PM MDT THU AUG 16 2007

UTC045-170256-
/O.CAN.KSLC.SV.W.0030.000000T0000Z-070817T0300Z/
TOOELE UT-
846 PM MDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TOOELE COUNTY IS
CANCELED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELED. WINDS OF 50 TO 55 WILL STILL OCCUR ACROSS THE 
WEST DESERTS THROUGH 1000 PM MDT.

LAT...LON 4088 11392 4048 11387 4051 11329 4092 11333

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:43 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 3:43 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 PM MDT THU AUG 16 2007

.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL WEAKEN OVER THE NEXT
COUPLE OF DAYS AS AN UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST
STATES. THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH OVER
THE WEEKEND AND A DRYING TREND STARTING ON SUNDAY.

&&

.DISCUSSION...CONVECTION HAS BECOME FAIRLY WIDESPREAD THIS AFTERNOON
OVER PORTIONS OF SOUTHERN UT AND EXPECT AT LEAST SCATTERED COVERAGE
OVER THE REST OF THE AREA THIS EVENING. AIRMASS MOISTURE IS
SUFFICIENT TO SUPPORT LOCAL HEAVY RAINS BUT CELLS ARE TENDING TO BE
SMALLER AND MORE NUMEROUS RATHER THAN ISOLATED AND LARGE SO FLASH
FLOODING THREAT AT ANY GIVEN LOCATION IS TOO SMALL TO WARRANT A
WATCH...ALTHO ISOLATED OCCURRENCES OF FLASH FLOODING ARE POSSIBLE.

FLOW VEERS A BIT ON FRI BUT REMAINS MOIST. LATEST MODEL RUNS DONT
REALLY SHOW ANY DEFINABLE SHORT WAVES BUT AIRMASS REMAINS UNSTABLE
AND CELLS WILL BE MOVING A BIT MORE THAN TODAY SO COVERAGE
SHOULD BE SCATTERED ONCE AGAIN. THERE WILL CONTINUE TO BE THE
POTENTIAL FOR LOCAL HEAVY RAIN ESPECIALLY IF CELLS TRAIN.

THE FLOW INCREASES SAT AS THE ERN PAC TROF BEGINS TO EDGE INLAND BUT
BOTH MODELS INDICATE THAT ANY DRYING WILL HOLD OFF TIL SUN AND
EXPECT SCATTERED CONVECTIVE COVERAGE ONCE AGAIN. WITH THE INCREASING
FLOW ALOFT AND RESULTANT INCREASING SPEED SHEAR...ISOLATED STRONG
STORMS COULD OCCUR OVER NRN UT SAT AFTERNOON.

700MB TEMPS WILL REMAIN WARM AND CONTINUE TO KEEP MAXES WELL
ABOVE NORMAL THRU SUN. WE HIT 100 AT SLC AGAIN TODAY MAKING THIS DAY
NUMBER 17 OF 100 OR BETTER AND TYING THE RECORD FOR 2ND GREATEST
NUMBER OF 100 DEG DAYS IN A SUMMER. ACTUAL MAX TEMPS FRI AND SAT WILL
BE DEPENDENT ON TIMING AND EXTENT OF CLOUD COVER. THE AIRMASS DOES
START TO DRY ON SUN AND BREEZY SOUTH WINDS SHOULD ALLOW TEMPS TO
REACH NEAR FULL POTENTIAL.

GFS CONTINUES TO INSIST ON DEVELOPING A TROF OVER THE WESTERN STATES
NEXT WEEK WITH THE INITIAL COLD FRONT MON AND ANOTHER STRONGER FRONT
THU. EVEN IF THE DEPTH OF THE TROF AND THE COOLING IS OVERDONE...IT
WILL DRY US OUT THOROUGHLY AND HAVE REMOVED OR SIGNIFICANTLY
LOWERED POPS MON THRU WED.

&&

.AVIATION...THERE IS A 40 PERCENT CHANCE OUTFLOW FROM THUNDERSTORMS
CURRENTLY DEVELOPING OVER THE NEARBY MOUNTAINS WILL MOVE ACROSS THE
KSLC TERMINAL THIS EVENING BETWEEN 23-03Z. IF THIS DOES OCCUR...WINDS
WILL BE VARIABLE IN DIRECTION AND WILL BE GUSTY AT TIMES. THE NORMAL
SHIFT TO SOUTHERLY WINDS IS EXPECTED BETWEEN 02-04Z.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS AREA
DRAWING MOISTURE NORTH ACROSS THE STATE FOR THE NEXT FEW DAYS.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH
SATURDAY. MOISTURE WILL THEN SHIFT TO THE EAST WITH DRYING OVER THE
WESTERN HALF OF THE STATE. LOCAL HEAVY RAIN POSSIBLE WITH ANY
THUNDERSTORMS AND THE POSSIBILITY OF FLASH FLOODING WILL BE WITH US
AS WELL WHICH COULD AFFECT BURN SCARS. UPSTREAM SYSTEM WILL CONTINUE
TO DEVELOP AND MOVE INTO THE NORTHWEST STATES FOR THE WEEKEND. THIS
WILL CAUSE AN INCREASE IN SOUTHWEST WINDS STARTING TOMORROW.
SOUTHWEST WINDS WILL CONTINUE AS THEY INCREASE INTO THE WEEKEND. RED
FLAG CONDITIONS NOT LIKELY OVER THE SOUTH BUT POSSIBLE OVER THE
NORTH AS AIRMASS SLOWLY DRIES FROM THE NORTHWEST LATER IN THE
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/C.SMITH/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 16, 5:56 AM MDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 AM MDT THU AUG 16 2007

UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
556 AM MDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

WITH A MOIST AIRMASS IN PLACE...SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP ACROSS THE OUTLOOK AREA TODAY.  THE GREATEST
COVERAGE WILL BE ACROSS SOUTHEASTERN UTAH...WHERE A COUPLE OF
STORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION
FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAINFALL AMOUNTS
POSSIBLE. A FEW STORMS ON SATURDAY MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 16, 2:51 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      GRANTSVILLE             40.59N 112.47W
08/16/2007                   TOOELE             UT   COUNTY OFFICIAL

            SMALL DEBRIS AND MUDFLOW ACROSS STATE ROUTE 136 NEAR
            GRANTSVILLE. MUD AND DEBRIS ORIGINATED FROM THE KIMBELL
            BURN SCAR

&&

MCINERNEY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:28 PM MDTSevere Thunderstorm WarningSLCDavis, Weber32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.